Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 53, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 9, 2023, 12:22 PM CDT for Shelby County, Tennessee. It was in force for 68 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2023, 12:22 PM CDT (17:22 UTC)
- Expired
- Aug 9, 2023, 1:30 PM CDT
- In force
- 68 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, TN
The radar
The Memphis radar (KNQA), 19 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 12:30 PM CDT | FLASH FLOOD | 3 W Ellendale, TN | Standing water in right 2 lanes on I-40 eastbound at exit 10, Covington Pike. |
| Aug 9, 1:00 PM CDT | FLASH FLOOD | 1 Wnw Arlington, TN | Flooded roadway near the Sheriffs Department. |
| Aug 9, 1:15 PM CDT | FLASH FLOOD | 2 Wsw Bartlett, TN | Corrects previous tstm wnd dmg report from 2 WSW Bartlett. Herrington Creek was out of its banks and flooding nearby parking lot near Stage Rd. |
| Aug 9, 1:20 PM CDT | FLASH FLOOD | 2 Sw Lakeland, TN | Several inches of fast flowing water over the road in the Davis Plantation area. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 5.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -398 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
931
WGUS54 KMEG 091722
FFWMEG
TNC157-091845-
/O.NEW.KMEG.FF.W.0053.230809T1722Z-230809T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1222 PM CDT Wed Aug 9 2023
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northeastern Shelby County in Tennessee...
* Until 145 PM CDT.
* At 1222 PM CDT, the public reported thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bartlett, Millington, Cordova, Memphis, Lakeland, Arlington,
Ellendale, Frayser, Midtown Memphis, Eads, Downtown Memphis,
Elmore Park, Spring Lake, Raleigh, Lucy, Brunswick, Lenow, Bolton,
Woodstock and Benjestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3513 8964 3512 9006 3532 9008 3533 8964
3531 8964 3528 8964 3526 8964 3525 8964
3522 8964 3520 8964
FLASH FLOOD...OBSERVED
$$
Schlessiger1 follow-up statement
329
WGUS74 KMEG 091830
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
130 PM CDT Wed Aug 9 2023
TNC157-091840-
/O.CAN.KMEG.FF.W.0053.000000T0000Z-230809T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby TN-
130 PM CDT Wed Aug 9 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN SHELBY COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3513 8964 3512 9006 3532 9008 3533 8964
3531 8964 3528 8964 3526 8964 3525 8964
3522 8964 3520 8964
$$
SchlessigerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 7:35 AM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 9, 7:35 AM CDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Memphis TN 735 AM CDT Wed Aug 9 2023 ...New AVIATION... .SYNOPSIS... Issued at 232 AM CDT Wed Aug 9 2023 An active weather day is in store across the Mid-South as a couple of upper level troughs will bring periods of thunderstorms to the region today and tonight. Some of the thunderstorms may be severe with damaging winds as the main threat. Locally heavy rainfall is also possible. Unsettled weather will continue across the region Thursday with a threat of scattered thunderstorms through the weekend. An increase in temperatures and moisture will lead to a return of hot and humid weather for Friday through Monday. && .DISCUSSION... (Today through Tuesday) Issued at 232 AM CDT Wed Aug 9 2023 Skies are mostly clear across the Mid-South early this morning with temperatures ranging from the upper 60s to lower 70s. There is a frontal boundary currently across south Mississippi. This front will start to lift north today toward north Mississippi. In addition, an upper level trough will move across the region. With an increase in moisture and instability, thunderstorms will start to develop across northeast Arkansas later this morning and then spread east mainly over the northern half of the Mid-South. This round of thunderstorms should move out of the region by mid-afternoon. A few thunderstorms could be severe with damaging winds as the main threat. Temperatures will generally be below normal again today with highs in the upper 70s to lower 90s. By tonight, the warm front will be over the eastern edge of the Mid-South with a cold front moving across western and central Arkansas. As a second round of thunderstorms develop ahead of the cold front tonight, the atmosphere will be more unstable than this morning so there will be an increased risk of severe weather. Damaging winds and locally heavy rainfall will be the main threat while large hail and isolated tornadoes can't be ruled out. Temperatures will be more seasonal tonight with lows Thursday morning in the upper 60s to mid 70s. On Thursday, the cold front will move the eastern and southern sections of the Mid-South with more thunderstorms expected ahead of the front. Temperatures will remain below normal on Thursday especially behind the front with highs in the lower 80s to lower 90s. The weather pattern becomes rather unsettled for Friday through Tuesday as the frontal boundary remains over or close to the region. This will result in scattered thunderstorms possible for this period. In addition, temperatures will start to return back to the low to mid 90s resulting in hot and humid weather for the region. Afternoon Heat Index values are expected to reach above 105 starting on Friday and continuing through the weekend and into Monday. && .AVIATION... (12Z TAFS) Issued at 709 AM CDT Wed Aug 9 2023 Currently, fog observed at MKL and TUP should dissipate within the next hour. A shortwave trough proceeding the main trough will bring in two rounds of thunderstorms and showers. These rounds are expected to impact all TAF sites with the first round starting in the morning and the second round later on tonight. There is low confidence in exact timing and coverage amount due to high variability displayed in all the models. In order to establish congruity, the 006Z HRRR guidance was used to create the TAFs. LLWS was not mentioned but should be added to TAF sites for tonight. Expected LLWS values are around 40kts with SW winds starting tonight and going into the next morning. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...GNC AVIATION...DNM
In the hours before
Special weather statement, Aug 9, 10:51 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
1051 AM CDT Wed Aug 9 2023
ARZ028-TNZ048-049-091615-
Mississippi AR-Tipton TN-Lauderdale TN-
1051 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of central Mississippi,
central Tipton and southwestern Lauderdale Counties through 1115 AM
CDT...
At 1051 AM CDT, Doppler radar was tracking a strong thunderstorm over
Osceola, moving southeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Covington, Osceola, Luxora, Fort Pillow State Park, Munford,
Brighton, Fulton, Ft Pillow, Atoka, Henning, Gilt Edge, Burlison,
Garland, Egypt, Driver, Grider, Carson Lake, Rotan, Idaville and
Chilson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3564 9009 3580 8999 3567 8950 3542 8970
TIME...MOT...LOC 1551Z 297DEG 41KT 3569 8996
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SchlessigerSpecial weather statement, Aug 9, 11:00 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
1100 AM CDT Wed Aug 9 2023
ARZ027-028-036-TNZ049-088-091630-
Poinsett AR-Mississippi AR-Crittenden AR-Tipton TN-Shelby TN-
1100 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southeastern
Poinsett, southwestern Mississippi, northeastern Crittenden,
southwestern Tipton and northwestern Shelby Counties through 1130 AM
CDT...
At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tyronza, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Millington, Tyronza, Meeman Shelby Forest State Park, Joiner,
Gilmore, Dixonville, Turrell, Clarkedale, Birdsong, Whitton, Dimple,
Deckerville, Griffin Corner, Menesha, Quito, Woodstock, Dub,
Chelford, Locke and Sloanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3554 9037 3548 8987 3525 8998 3534 9043
TIME...MOT...LOC 1559Z 282DEG 42KT 3545 9032
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SchlessigerSpecial weather statement, Aug 9, 11:28 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
1128 AM CDT Wed Aug 9 2023
ARZ028-TNZ049-088-091700-
Mississippi AR-Tipton TN-Shelby TN-
1128 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of south central
Mississippi, Tipton and north central Shelby Counties through NOON
CDT...
At 1128 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dixonville, or near Wilson, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Covington, Wilson, Munford, Brighton, Dixonville, Tipton, Atoka,
Mason, Gilt Edge, Burlison, Garland, Egypt, Evadale, Quito, Golden
Lake, Idaville, Beaver, Randolph, Delpro and Canaan Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3555 9012 3557 8995 3556 8994 3555 8992
3554 8991 3558 8988 3562 8959 3541 8954
3539 8962 3537 9008 3538 9008 3539 9009
TIME...MOT...LOC 1628Z 264DEG 44KT 3547 9001
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SchlessigerLocal storm report, Aug 9, 11:56 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1156 AM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM Hail 3 NW Southeast Memphis 35.10N 89.93W
08/09/2023 E1.00 inch Shelby TN Trained Spotter
Quarter size hail reported at the University
of Memphis.
&&
CJCSpecial weather statement, Aug 9, 11:56 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
1156 AM CDT Wed Aug 9 2023
TNZ049-088-089-091730-
Tipton TN-Fayette TN-Shelby TN-
1156 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southeastern Tipton,
northwestern Fayette and northeastern Shelby Counties through 1230 PM
CDT...
At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ellendale, or near Bartlett, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bartlett, Millington, Cordova, Memphis, Lakeland, Arlington,
Somerville, Ellendale, Eads, Warren, Oakland, Mason, Gallaway,
Braden, Lenow, Barretville, Belmont, Redwood, Rosemark and Hickory
Withe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3532 8992 3549 8953 3524 8936 3514 8983
TIME...MOT...LOC 1656Z 246DEG 36KT 3527 8980
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SchlessigerLocal storm report, Aug 9, 11:58 AM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1158 AM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM Hail 4 SSE Midtown Memphis 35.08N 89.96W
08/09/2023 E1.00 inch Shelby TN Broadcast Media
Quarter size hail reported near Lamar Ave
and I-240.
&&
CJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 10:51 AM CDT | Special Weather Statement | MEG | Tipton | 24 min |
| Aug 9, 10:58 AM CDT | Flood Watch | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more | 20 hr |
| Aug 9, 11:07 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 38 min |
| Aug 9, 11:28 AM CDT | Special Weather Statement | MEG | Tipton | 32 min |
| Aug 9, 11:36 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby, Tipton | 13 min |
| Aug 9, 11:56 AM CDT | Special Weather Statement | MEG | Tipton | 34 min |
| Aug 9, 12:02 PM CDT | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Aug 9, 12:54 PM CDT | Areal Flood Advisory | MEG | Fayette | 105 min |
| Aug 9, 1:09 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, McNairy | 51 min |
| Aug 9, 1:45 PM CDT | Tornado Warning | MEG | Hardin, McNairy | 17 min |
| Aug 9, 1:51 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 39 min |
| Aug 9, 1:59 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, McNairy | 46 min |
| Aug 9, 6:31 PM CDT | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 18 hr |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.